Fitness Minutes: (0)
3 11/9/13 9:20 P
I thought I would give a summary of my experience and hope it might help others.
A little over 2 years ago I had a heart attack from 2 blocked arteries. I am very lucky to walk away without muscle damage but for the past two years it was hard to feel right. I started out on 80 mg of Lipitor in addition to the blood thinner, beta blocker and ace inhibitor. These drugs zap your energy and the statin causes muscle ache. Even watching what I ate and dropping cholesterol numbers I put on about 20 lbs. It was really hard to exercise because of the ache from the statin. I tried all of the over the counter remedies my Cardiologist suggested. I tried Plusepa and Krill oil to lower my triglycerides and ease the muscle pain. I also tried OTC Niacin at 750mg and COQ-10 and all I was able to gain was a case of reflux. I stopped taking all the supplements and the reflux went away but not the dull ache from the statin.
It is discouraging to feel heavier and not have as much energy caused by even a 20mg dose of generic Lipitor.Then I heard about this new prescription drug VASCEPA. After educating my cardiologist he gave me a prescription and I started this drug in June. Within 3 weeks I was virtually ache free and could lift weights and I am now working out 3 days and sometimes 5 days per week. Almost pain free and my entire cholesterol profile is down on average 9% since my last test and even down compared to a year's worth of tests. After 2 years I finally feel better and will be able to reduce the statin to the lowest dose.
However, if you have gained weight and take these powerful drugs, weight loss and muscle gain is a marathon and not a sprint. When I was younger it seemed I could drop 10 lbs in a matter of weeks. These drugs lower your metabolic rate and you have to measure progress in months. In 3 months I am down 8lbs, feel stronger, lift more and have more energy. The trick is to ease or reduce any pain you might have. It is hard to exercise with that and although the drug I used to help me may not work for some. My advice, go after the pain if that is what's keeping you from the gym. When you are ready for the gym make sure you combine weight training with cardio. Also remember, it will take months to lose the weight but it will come off.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.